Virginia, 2025Winter Storm in Virginia, December 8, 2025
December 8, 2025 · NWS RNK · 16 events in 16 counties and zones
The passage of an upper level disturbance, supported by abundant sub-freezing air near the surface, allowed for the development of a widespread area of snow. Snow began falling during the morning hours on the 8th, and concluded during the late afternoon to early evening.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of an upper level disturbance, supported by abundant sub-freezing air near the surface, allowed for the development of a widespread area of snow. Snow began falling during the morning hours on the 8th, and concluded during the late afternoon to early evening. Within this broader region of snow, heavier snow bands developed that allowed for locally higher amounts. Across portions of southwest and south-central Virginia, snowfall amounts ranged from three to eight inches. The high end of this range occurred across the higher elevations of Grayson County. Additionally, a swath of around six inches of snow occurred from roughly Bedford County, Virginia east through portions of the James River Valley region of Virginia. Key Impacts: Hazardous travel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 8, 2:29 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 8, 2:29 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
229 AM EST Mon Dec 8 2025
.SYNOPSIS...
A disturbance will pass across the region today, resulting in
widespread snow. Dry and seasonable conditions return Tuesday
and Wednesday, with some upslope showers/snow showers possible
again by Thursday. A much colder airmass arrives late week and
into the weekend, resulting in well below normal cold
temperatures over the Mid- Atlantic.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 130 AM EST Monday...
Key Messages:
1) Snow today, which could be heavy at times.
2) Widespread accumulations expected, with slick and hazardous
travel likely.
3) Very cold temperatures expected tonight.
Snowfall is expected to begin in the next few hours as an upper
shortwave passes directly overhead today. Strong lift associated
with the passage of the upper wave will induce rapid development of
precipitation by 3AM to 5AM. This will then continue to overspread
much of the lower Mid-Atlantic throughout the morning, with snow
continuing into the evening hours.
Temperatures at this hour generally running in the upper 20s to
lower 30s, with a slight warming trend as cloud cover begins to move
in overhead. 00z RAOB still indicates a shallow warm layer just
above the surface and below 850mb, which would indicate a brief
period of rain occurs at the onset of the precipitation. Any rain
should be brief as indicated by the wet bulb temperature, which
supports all snow once the column completely saturates. This
transition will first occur across the western mountains before
sunrise, then will spread east through the morning hours. As better
lift moves in, snowfall rates should intensify, which is supported
by an area of strong FGEN within 700mb as advertised across various
globals and hi-res guidance. While mesoscale banding is hard to
pinpoint, the general consensus is it will be within a zone from the
New River and Roanoke Valleys, eastward to Lynchburg. Within this
general zone, expect some of the higher snowfall amounts. Some
occasional 1 inch per hour rates are certainly possible within the
aforementioned area. Snow amounts will taper down on the northern
and southern side of this zone.
As snowfall continues into the morning and early afternoon,
temperatures will fall into the 20s, and conditions will continue to
deteriorate with slick and hazardous travel likely. Snow will
persist into the evening, but will gradually come to an end from
west to east, with most accumulating snow over by 7PM to 9PM.
Snowfall amounts have been trended upward again, based off current
00z guidance. A zone of 3 to 6 inches seems likely from the New
River and Roanoke Valleys, east to Lynchburg and Appomattox. Some
higher amounts possible along the crest of the Blue Ridge and taller
peaks. This is also supported by NBM probabilistic guidance now
exceeding 50% of 4 or more inches within this area.
Lighter amounts along the NC/VA border where warmer temperatures
will prevent heavier accumulations...but 1 to 3 inches could still
fall. Very light accumulations expected south of the Virginia
border, outside of the NW NC mountains. Still a bit of uncertainty
across southeast West Virginia and into portions of the southern
Shenandoah Valley if heavier totals will materialize, but overall 3
to 4 inches seems rather likely...but some higher amounts totally
not out of question here either. No plans to change the current
headlines that are already in place.
Very cold temperatures are expected tonight with lows falling into
the low to mid teens. Any untreated roadways that may be just wet
during the daytime hours will refreeze overnight. Hazardous travel
will continue through the overnight.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 140 AM EST Monday...
Key Messages:
1) Dry and cool on Tuesday through Wednesday afternoon.
2) Confidence remains high that a fast-moving cold front will
bring upslope snow showers to the mountains on Wednesday evening
into early Thursday.
Will start Tuesday off with high pressure overhead drifting
southward, which will support both dry conditions and a cold
start to the day with temperatures ranging from the low teens to
the low 20s. With highs reaching into the mid 30s under a mix
of clouds and sunshine, believe any melting of snow will be
limited through the day.
Winds will shift from the southwest on Wednesday, supporting
warmer temperatures ahead of another cold front. Rain showers
will develop across the mountains during the afternoon in this
warmer air, though possibly mixed with snow along the cooler
higher ridges. All of this will turn to snow between sunset and
midnight as the cold front passes across the service area. Still
looking at totals ranging from 1" to 3" along the higher ridges
from southeast West Virginia through the High Country of North
Carolina, though locally higher totals are possible in western
Greenbrier County. Lesser totals are forecast eastward to the
crest of the Blue Ridge, with the potential for flurries as far
as the Parkway through dawn Thursday. Given chilly temperatures,
any accumulating snow is highly likely to stick to roadway
surfaces, making for slick travel conditions. Snowfall will
decrease during the predawn hours of Thursday across the North
Carolina High Country into southwest Virginia as drier air
arrives, but will persist longer across southeast West Virginia
given more sustained flow of moisture feeding from Lake
Michigan. Snow showers will gradually end Thursday night as high
pressure arrives from the west.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 200 AM EST Monday...
Key Messages:
1) Increased confidence that another low pressure system will
bring impactful snowfall to the region on Friday into early
Saturday.
2) Arctic high pressure will pass across the region on Saturday
and Sunday, bringing some of the coldest air so far for this
winter season.
The weather system for Friday is coming into a little better
focus, with an upper level disturbance and associated cold
front advancing rapidly eastward across the central Appalachians.
The timing of this system remains in question, but it appears
increasingly probable that the it will bring another round of
impactful snow to the lower Mid-Atlantic during the Friday to
early Saturday timeframe.
As the system departs on Saturday, Arctic high pressure
building in from the west will bring some of the coldest air yet
for this winter season, with highs across the mountains holding
below freezing and lows ranging from the low teens to the
single digits. Factor in breezy northwest winds, overnight wind
chills in spots across the mountains will fall below zero.
Temperatures will begin to modestly rebound toward the start of
the new workweek.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
As of 210 AM EST Monday...
Surface observations indicate VFR conditions as of 07Z, though
ceilings continue to lower across the mountains, while radar
indicates light snow entering the region from the southwest.
Snow will overspread the area from southwest to northeast
through 11Z, making for IFR conditions as ceilings lower below
1kft and snowfall limits visibility into the 1SM to 4SM range.
These conditions will remain rather unchanged into this
afternoon. Snow will then begin to taper off by around 20Z,
allowing for improved visibilities, though ceilings are
forecast to remain VFR through the remainder of the period. In
fact, not anticipating a return of widespread VFR conditions
until Tuesday.
Winds will be from the northeast and east, in the 5 to 10 knot
range. Wind gusts up to 20 knots are possible in the central VA
Piedmont, mainly impacting KLYH.
Forecast confidence is high for IFR conditions, though
visibility will fluctuate as snowfall intensity changes.
.EXTENDED AVIATON OUTLOOK...
VFR conditions are increasingly likely to return for Tuesday,
remaining through Wednesday. Sub-VFR conditions return by
Thursday for the mountains with upslope clouds and snow showers.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 1 AM EST Tuesday for VAZ007-
009>020-024-032-043-044-058.
Winter Storm Warning until 5 PM EST this afternoon for VAZ022-
023-033>035-045>047-059.
NC...Winter Weather Advisory until 1 AM EST Tuesday for NCZ001>006-
018>020.
WV...Winter Weather Advisory until 1 AM EST Tuesday for WVZ042>044-
507-508.
&&
SYNOPSIS...AS/BMG
NEAR TERM...BMG
SHORT TERM...NF
LONG TERM...NF
AVIATION...BMG/NFHazardous weather outlook, Dec 8, 2:08 AM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
208 AM EST Mon Dec 8 2025
NCZ001>006-018>020-VAZ007-009>020-024-032-043-044-058-WVZ042>044-507-
508-090715-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Rockbridge-Patrick-Henry-
Pittsylvania-Halifax-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
208 AM EST Mon Dec 8 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM MONDAY TO
1 AM EST TUESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Arctic airmass arrives on Friday and cold temperatures will persist
through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
VAZ022-023-033>035-045>047-059-090715-
Roanoke-Botetourt-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Charlotte-
208 AM EST Mon Dec 8 2025
...WINTER STORM WARNING IN EFFECT FROM 5 AM TO 5 PM EST MONDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Arctic airmass arrives on Friday and cold temperatures will persist
through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
Winter Storm, Carroll
- When
- December 8, 3:30 AM EST to 8:45 PM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Amounts ranged from 3.1 inches near Byllesby to 5.7 inches at Fancy Gap. Key Impacts: Hazardous travel.
Winter Storm, Grayson
- When
- December 8, 3:30 AM EST to 8:30 PM EST
- Where
- Grayson forecast zone
- Reported by
- Public
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the early morning hours through the late evening of the 8th. Snowfall amounts ranged from 5.0 inches at both Mouth of Wilson and at a location four miles east of Whitetop to 8.0 inches at a location one mile west-northwest of Whitetop. Key Impacts: Hazardous travel.
Winter Storm, Floyd
- When
- December 8, 5:00 AM EST to 9:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Public
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Snowfall amounts ranged from 3.3 inches at a location two miles south of Pilot to 6.5 inches at a location two miles south-southeast of Check. Key Impacts: Hazardous travel.
Winter Storm, Franklin
- When
- December 8, 6:00 AM EST to 9:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Snowfall amounts ranged from 3.5 inches at a location four miles east-northeast of Callaway to 7.0 inches at a location two miles south-southeast of Copper Hill. Key Impacts: Hazardous travel.
Winter Storm, Bath
- When
- December 8, 6:30 AM EST to 10:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Public
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Amounts averaged five inches, specifically with five inch amounts reported at Mountain Grove and Warm Springs. Key Impacts: Hazardous travel.
Winter Storm, Roanoke
- When
- December 8, 7:00 AM EST to 6:00 PM EST
- Where
- Roanoke forecast zone
- Reported by
- Public
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the early evening of the 8th. Snowfall amounts ranged from 3.0 inches at both Cave Spring and a location one mile southeast of Cave Spring to 5.5 inches at a location three miles north of Bradshaw. Key Impacts: Hazardous travel.
Winter Storm, Botetourt
- When
- December 8, 7:00 AM EST to 10:00 PM EST
- Where
- Botetourt forecast zone
- Reported by
- Public
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Amounts ranged from four to five inches across the county with the Daleville area experiencing the high end of that range. Key Impacts: Hazardous travel.
Winter Storm, Campbell
- When
- December 8, 7:00 AM EST to 10:30 PM EST
- Where
- Campbell forecast zone
- Reported by
- Public
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Amounts ranged from 4.0 inches near the Lynchburg Airport to 6.0 inches near Altavista. Key Impacts: Hazardous travel.
Winter Storm, Bedford
- When
- December 8, 7:00 AM EST to 9:30 PM EST
- Where
- Bedford forecast zone
- Reported by
- Public
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Amounts ranged from 3.0 inches at a location one mile northwest of Forest to 5.5 inches at locations near Boonsboro, Coleman Falls, and Chamblissburg. Key Impacts: Hazardous travel.
Winter Storm, Rockbridge
- When
- December 8, 7:30 AM EST to 10:00 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Snowfall amounts totaled 4.3 inches in and around the Vesuvius region. Key Impacts: Hazardous travel.
Winter Storm, Buckingham
- When
- December 8, 7:30 AM EST to 10:30 PM EST
- Where
- Buckingham forecast zone
- Reported by
- Public
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Amounts ranged from 4.5 inches at Gold Hill to 5.5 inches at Dillwyn. Key Impacts: Hazardous travel.
Winter Storm, Appomattox
- When
- December 8, 7:30 AM EST to 10:30 PM EST
- Where
- Appomattox forecast zone
- Reported by
- Public
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Amounts ranged from 5.3 inches at a location three miles southwest of Evergreen to 6.0 inches at locations near both Spout Spring and Appomattox. Key Impacts: Hazardous travel.
Winter Storm, Amherst
- When
- December 8, 7:30 AM EST to 10:30 PM EST
- Where
- Amherst forecast zone
- Reported by
- Public
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Amounts ranged from 4.4 inches at a location three miles northwest of Amherst to 6.0 inches at a location one mile north of Alto. Key Impacts: Hazardous travel.
Winter Storm, Halifax
- When
- December 8, 8:00 AM EST to 10:30 PM EST
- Where
- Halifax forecast zone
- Reported by
- Public
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county the morning hours through the late evening of the 8th. Snowfall amounts ranged from 3.0 inches at a location one mile north-northeast of Cluster Springs to 6.0 inches at Nathalie. Key Impacts: Hazardous travel.
Winter Storm, Charlotte
- When
- December 8, 8:00 AM EST to 10:45 PM EST
- Where
- Charlotte forecast zone
- Reported by
- Public
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Amounts ranged from 3.0 inches near Wylliesburg to 6.0 inches at Charlotte Court House. Key Impacts: Hazardous travel.
Winter Storm, Pittsylvania
- When
- December 8, 8:37 AM EST to 10:00 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Public
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the county during the morning hours through the late evening of the 8th. Snowfall amounts ranged rom 3.5 inches at Dry Fork to 4.2 inches at a location four miles north of Keeling. Key Impacts: Hazardous travel.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Washington, December 8 to 12, 2025$526,000 · 71 kt wind · 11 events
- High Wind in Wyoming, December 8 to 9, 2025$60,000 · 74 kt wind · 14 events
- Heavy Snow and Winter Weather in West Virginia, December 8, 202542 events
- High Wind in Montana, December 8 to 9, 202574 kt wind · 17 events
- Winter Storm and Winter Weather in Virginia, December 8, 20258 events
- Winter Weather in Kentucky, December 8, 20254 events
- Winter Weather in Ohio, December 8, 20252 events
- Winter Weather in Tennessee, December 8, 20252 events
- Winter Weather in West Virginia, December 8, 20252 events
- Winter Weather in Virginia, December 8, 20252 events
- Strong Wind in Montana, December 8 to 9, 2025$1,000 · 2 events
- Winter Weather in Virginia, December 8, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309359, 1309360, 1304859, 1309354, 1309361, 1304876, 1309362, 1309363, 1309364, 1304877, 1309357, 1309358, 1309365, 1309355, 1309356, 1304875.